Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2017, 7:52 PM EDT for 4 counties in Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 7:52 PM EDT (23:52 UTC)
- Expired
- Jul 23, 2017, 8:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:55 PM EDT | TSTM WND DMG | 1 W Ripley, IN | TREE LIMB DOWN CAUSING UTILITY LINES TO FALL AND LINES TO START SMOKING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
496
WUUS53 KIWX 232352
SVRIWX
INC049-099-131-149-240015-
/O.NEW.KIWX.SV.W.0112.170723T2352Z-170724T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
752 PM EDT SUN JUL 23 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Fulton County in north central Indiana...
Eastern Pulaski County in northwestern Indiana...
Southeastern Starke County in northwestern Indiana...
Southwestern Marshall County in north central Indiana...
* Until 815 PM EDT/715 PM CDT/
* At 751 PM EDT/651 PM CDT/, a severe thunderstorm was located near
Culver, or 9 miles northeast of Winamac, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rochester, Winamac, Culver, Ripley, Kewanna, Monterey, Leiters
Ford, Beardstown, Vanmeter Park, Maxinkuckee, Denham, Lawton, Bruce
Lake Station, Delong, Lake Bruce, Bass Lake, Star City, Thornhope,
Lake Manitou and Ora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 8681 4126 8645 4103 8609 4091 8659
TIME...MOT...LOC 2351Z 311DEG 25KT 4115 8646
HAIL...1.00IN
WIND...60MPH
$$
GH2 follow-up statements
034
WWUS53 KIWX 240004
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
804 PM EDT SUN JUL 23 2017
INC099-149-240013-
/O.CAN.KIWX.SV.W.0112.000000T0000Z-170724T0015Z/
Starke IN-Marshall IN-
804 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARKE AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4117 8638 4117 8635 4103 8609 4091 8659
4105 8667
TIME...MOT...LOC 0003Z 311DEG 25KT 4109 8637
$$
INC049-131-240015-
/O.CON.KIWX.SV.W.0112.000000T0000Z-170724T0015Z/
Fulton IN-Pulaski IN-
804 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
EDT/715 PM CDT/ FOR WESTERN FULTON AND SOUTHEASTERN PULASKI
COUNTIES...
At 803 PM EDT/703 PM CDT/, a severe thunderstorm was located 8 miles
south of Culver, or 9 miles west of Rochester, moving southeast at
30 mph. Law enforcement reports power lines down 3 miles west of
Winamac.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rochester, Winamac, Kewanna, Leiters Ford, Bruce Lake Station,
Delong, Lake Bruce, Vanmeter Park, Star City, Thornhope, Lake Manitou
and Lawton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8638 4117 8635 4103 8609 4091 8659
4105 8667
TIME...MOT...LOC 0003Z 311DEG 25KT 4109 8637
HAIL...1.00IN
WIND...60MPH
$$
GH861
WWUS53 KIWX 240010
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
810 PM EDT SUN JUL 23 2017
INC049-131-240020-
/O.EXP.KIWX.SV.W.0112.000000T0000Z-170724T0015Z/
Fulton IN-Pulaski IN-
810 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FULTON AND
SOUTHEASTERN PULASKI COUNTIES WILL EXPIRE AT 815 PM EDT/715 PM
CDT/...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4117 8638 4117 8635 4103 8609 4091 8659
4105 8667
TIME...MOT...LOC 0010Z 311DEG 25KT 4107 8634
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:12 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 23, 6:12 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 612 PM EDT Sun Jul 23 2017 .SYNOPSIS... Issued at 612 PM EDT Sun Jul 23 2017 A cold front will bring low chances for scattered showers and thunderstorms this this evening along and west of US 31. Drier and cooler air then filters in behind this front tonight into early next week. Highs on Monday will reach the mid 70s to near 80 degrees, with highs on Tuesday in the upper 70s to low 80s. Warmer and dry then into Wednesday before the next cold front brings renewed rain and storm chances Wednesday night into Thursday. && .SHORT TERM...(This Evening through Monday) Issued at 210 PM EDT Sun Jul 23 2017 The main focus for the remainder of the afternoon and early evening will be on shower/storm coverage and intensity. Very subtle/diffuse boundaries on the leading edge of an approaching mid level shortwave trough may provide enough of a focus for isolated to widely scattered showers/storms across ne IN/nw OH/sc Lower MI during the mid-late afternoon. Weak forcing/convergence with overall moisture quality in question should limit the coverage and intensity, though cannot rule out an isolated stronger storm given MLCAPE values near 1500-2000 j/kg and deep layer shear ~30 knots. The other feature of note will be scattered convection expected to develop across ne IL/srn WI near the primary cold front. This activity will attempt to survive into areas mainly west of US 31 early this evening, weakening and shifting more south with time thanks to waning diurnal instability and orientation of main instability axis. Passage of the synoptic scale trough will allow cooler and much drier air to filter in later tonight into Monday as flow in the low levels back north-northeast post-frontal. Subsidence/height rises in wake of the trough, with sfc high pressure gradually building in from the northwest, will result in dry conditions and only a scattered CU field on Monday. && .LONG TERM...(Monday Night through Sunday) Issued at 210 PM EDT Sun Jul 23 2017 Dry and noticeably less humid conditions will persist into Monday night and Tuesday under high pressure surface and aloft. Heat/humidity levels then increase into Wednesday as southwest flow returns in advance of an approaching cold front expected to move through the local area later Wednesday night-Thursday with the only real threat for showers/storms during the long term period. Chances for severe storms appear low given marginal shear profiles and unfavorable diurnal timing (another weakening/early morning MCS?). Ample moisture return (not surprising for late July in the Corn Belt) and slowing nature to the frontal slope/convection as it becomes more aligned to weaker mid- level flow could pose a heavy rain threat. This return to storm chances and higher humidity will be brief as the next Canadian shortwave southeast through the Great Lakes brings high pressure and dry conditions back into the picture Friday into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 612 PM EDT Sun Jul 23 2017 VFR this period as high pressure builds through the wrn lakes. Storms over nw IN will slide swwd of the terminals near term and pose no threat. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel/T SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 3:42 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 342 PM EDT Sun Jul 23 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-241945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into early this evening. The main threats with any thunderstorms will be wind gusts in excess of 30 mph, lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-241945- La Porte-Berrien- 342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Isolated thunderstorms will be possible late this afternoon into early this evening. The main threats with any thunderstorms will be wind gusts in excess of 30 mph, lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous swimming conditions will be possible on Lake Michigan beaches on Monday. There is a chance for thunderstorms Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-241945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 342 PM EDT Sun Jul 23 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Isolated thunderstorms will be possible late this afternoon into early this evening. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions may become hazardous for small craft on Monday. There is a chance for thunderstorms Wednesday night into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jul 23, 7:05 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 S BELL CENTER 40.82N 86.65W
07/23/2017 WHITE IN EMERGENCY MNGR
DELAYED REPORT. A BOAT PARKED IN THE
DRIVEWAY OF A HOUSE ON 1150 E WAS MOVED
SEVERAL YARDS INTO A PINE TREE, KNOCKING IT
DOWN. NO SIZE INFORMATION ABOUT THE BOAT
AVAILABLE. HOUSE HAD ROOF DAMAGE. OBSERVED
DEBRIS FLYING THROUGH THE AIR.
&&
MCDLocal storm report, Jul 23, 7:13 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST WANATAH 41.43N 86.89W
07/23/2017 E45 MPH LA PORTE IN PUBLIC
ALSO HAD PEA SIZED HAIL.
&&
CRLocal storm report, Jul 23, 7:19 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG DESHLER 41.21N 83.90W
07/23/2017 HENRY OH EMERGENCY MNGR
A TREE FELL, BROKE OFF THE GAS METER/LINE
CAUSING A LEAK.
&&
CRLocal storm report, Jul 23, 7:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 4 NNE IDAVILLE 40.81N 86.63W
07/23/2017 WHITE IN EMERGENCY MNGR
SEVERAL POWER LINES DOWNED AND TREES
UPROOTED ALONG N 1250 E.
&&
MCDSpecial weather statement, Jul 23, 7:42 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
742 PM EDT SUN JUL 23 2017
INZ012-013-015-022-240030-
Cass-Fulton-Pulaski-Starke-
742 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON...EASTERN
PULASKI...NORTHWESTERN CASS AND SOUTH CENTRAL STARKE COUNTIES...
At 742 PM EDT/642 PM CDT/, a strong thunderstorm was located near
North Judson, or 8 miles northwest of Winamac, moving southeast at 35
mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Winamac, Royal Center, Pulaski, Ripley, Kewanna, Beardstown, Vanmeter
Park, Denham, Lawton, Grass Creek, Lake Bruce, Star City, Thornhope
and Marshtown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4126 8668 4094 8631 4080 8652 4087 8658
4091 8658 4091 8661 4116 8683
TIME...MOT...LOC 2342Z 321DEG 32KT 4114 8671
GHLocal storm report, Jul 23, 7:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 SSW BELL CENTER 40.82N 86.65W
07/23/2017 WHITE IN EMERGENCY MNGR
DELAYED REPORT. TREES DOWNED ALONG E 475 N.
THE NORTH WALL OF A GARAGE WAS BLOWN OUT,
AND ROOF SHINGLES WERE REMOVED.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:31 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| Jul 23, 3:52 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| Jul 23, 4:01 PM EDT | Special Weather Statement | IWX | Miami | 29 min |
| Jul 23, 4:18 PM EDT | Special Weather Statement | IWX | DeKalb | 42 min |
| Jul 23, 5:01 PM EDT | Special Weather Statement | IWX | Allen | 44 min |
| Jul 23, 5:47 PM EDT | Special Weather Statement | IWX | Allen | 43 min |
| Jul 23, 7:04 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 26 min |
| Jul 23, 7:08 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Starke | 35 min |
| Jul 23, 7:42 PM EDT | Special Weather Statement | IWX | Pulaski | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.